Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 6, 2017, 4:50 PM CDT for Hennepin County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2017, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 6, 2017, 5:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 16 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:53 PM CDT | FUNNEL CLOUD | 3 Wnw Plymouth, MN | FUNNEL REPORTED DIPPING DOWN JUST N OF MN HWY 55 AND MEDINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS83 KMPX 062150 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 450 PM CDT SUN AUG 6 2017 MNZ060-062215- Hennepin- 450 PM CDT SUN AUG 6 2017 ...A SHOWER/THUNDERSTORM WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT CENTRAL HENNEPIN COUNTY... At 450 PM CDT, radar indicated a shower/thunderstorm was located over Wayzata, or 11 miles west of Minneapolis. The storm is nearly stationary. Atmospheric conditions are favorable for the development of funnel clouds with this shower/thunderstorm. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Plymouth, Minnetonka, St. Louis Park, Golden Valley, Hopkins, Orono, Medina, Wayzata, Crystal, New Hope, Shorewood and Deephaven. LAT...LON 4499 9360 4505 9354 4501 9337 4489 9346 TIME...MOT...LOC 2150Z 300DEG 1KT 4500 9351 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:08 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 6, 4:08 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 408 PM CDT Sun Aug 6 2017 .SHORT TERM...(This evening through Monday) Issued at 408 PM CDT Sun Aug 6 2017 West-northwest upper flow has persisted today with a weak short wave evident in North Dakota, with sufficient lift to set off scattered storms in this moist and weakly capped environment over the forecast area. Storms will diminish this evening but abundant mid level clouds will remain much of the night, especially in the southern half of MN and much of west central WI. Lows will mostly be in the 50s, but some spots from Little Falls to Ladysmith may dip into the 40s. Meanwhile, an upper low in Quebec had a strong trough extending southwest, and as this passes to our southeast, weak upper ridging will build in Monday over MN/WI. This will put an end to the isolated/scattered afternoon showers and thunderstorms of the past three days, but afternoon cu are still possible tomorrow. Surface high will build into ND, with its drier air pushing southward across the area. About the only location that might still see a shower or two tomorrow is Fairmont, where a couple of the short range models suggest a slower precip exit. So sunshine will be much more prevalent than the past few days, and with max temps generally in the upper 70s, it should be a rather nice day. .LONG TERM...(Monday night through Sunday) Issued at 408 PM CDT Sun Aug 6 2017 The long term trends continue to indicate a rather stagnant upper air pattern over the region. We will see dry conditions for a couple days with high pressure dropping south over the area. There could be some fog develop late monday night over the eastern area with the light wind and clear sky expected. Daytime temperatures will range mainly 75 to 80 through Tuesday. The deterministic models continue to diverge on timing of the next frontal boundary and overall development of the upper trough through the weekend. We will continue to follow more of a blended model guidance in regards to the overall PoP trend. The GEM is the only model that drops the front through the area by Thursday night. The GFS and to some degree the ECMWF gradually develops the upper trough over the western Great Lakes into the weekend. The best chance of showers and storms arrives with the trough or in the Thursday into at least Saturday time frame. Temperatures are expected to cool again as the trough moves through and will linger into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Aug 6 2017 Scattered storms will continue to develop along a weak boundary from northeast of KULM to the southern metro to the KLUM area. Otherwise, scattered showers are expected into the early evening over most of the area. A few of these might intensify into a storm as well. Once shra/tsra diminish this evening, the only concern will be whether patchy fog develops with light winds. Most areas will probably have mid level clouds most of the night, so suspect that fog is doubtful. But not impossible, so will continue to watch for that. KMSP...no additional concerns. /OUTLOOK FOR KMSP/ Tue...VFR. Wind SW 5-10 kts. Wed...VFR. Chc TSRA. Wind SW 5-10 kts. Thu...VFR. Chc TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...TDK LONG TERM...DWE AVIATION...TDK
Hazardous weather outlook, Aug 6, 12:41 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1241 PM CDT Sun Aug 6 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1241 PM CDT Sun Aug 6 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are possible this afternoon into the evening. Severe weather is not expected, but a few storms across the region might have a couple minutes of pea size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return to the region Wednesday and Friday. The probability of severe weather is very low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. tdk
In the hours before
Special weather statement, Aug 6, 2:41 PM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 241 PM CDT SUN AUG 6 2017 MNZ067>069-062030- Carver-Sibley-Scott- 241 PM CDT SUN AUG 6 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIBLEY... SOUTHWESTERN SCOTT AND SOUTHWESTERN CARVER COUNTIES... At 240 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Mn Valley State Rec Area to Green Isle. Movement was southeast at 15 mph. Atmospheric conditions are favorable for the development of funnel clouds, and one or more funnel clouds have been observed with these storms. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Belle Plaine, Jordan, Green Isle and Mn Valley State Rec Area. Funnel clouds from these showers and thunderstorms could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the showers and thunderstorms pass. LAT...LON 4464 9354 4458 9391 4470 9410 4475 9368 TIME...MOT...LOC 1940Z 292DEG 13KT 4470 9370 4466 9399 DWE
Special weather statement, Aug 6, 4:08 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 408 PM CDT SUN AUG 6 2017 MNZ041-062145- Douglas- 408 PM CDT SUN AUG 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS COUNTY... At 408 PM CDT, a strong thunderstorm was located over Alexandria Airport, or over Alexandria. the storm is nearly stationary. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Alexandria, Nelson, Forada and Alexandria Airport. This includes Interstate 94 in Minnesota between mile markers 96 and 112. LAT...LON 4576 9547 4591 9552 4595 9523 4576 9519 TIME...MOT...LOC 2108Z 254DEG 3KT 4587 9537 BORGHOFF
Local storm report, Aug 6, 4:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT SUN AUG 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 SSW ALEXANDRIA 45.87N 95.39W
08/06/2017 E0.75 INCH DOUGLAS MN PUBLIC
&&Local storm report, Aug 6, 4:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT SUN AUG 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM FUNNEL CLOUD 3 ESE HAMBURG 44.71N 93.92W
08/06/2017 SIBLEY MN 911 CALL CENTER
NUMEROUS REPORTS OF A FUNNEL CLOUD...ALSO
SOCIAL MEDIA IMAGES.
&&
CARLYONSpecial weather statement, Aug 6, 4:50 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 450 PM CDT SUN AUG 6 2017 MNZ060-062215- Hennepin- 450 PM CDT SUN AUG 6 2017 ...A SHOWER/THUNDERSTORM WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT CENTRAL HENNEPIN COUNTY... At 450 PM CDT, radar indicated a shower/thunderstorm was located over Wayzata, or 11 miles west of Minneapolis. The storm is nearly stationary. Atmospheric conditions are favorable for the development of funnel clouds with this shower/thunderstorm. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Plymouth, Minnetonka, St. Louis Park, Golden Valley, Hopkins, Orono, Medina, Wayzata, Crystal, New Hope, Shorewood and Deephaven. LAT...LON 4499 9360 4505 9354 4501 9337 4489 9346 TIME...MOT...LOC 2150Z 300DEG 1KT 4500 9351 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:41 PM CDT | Special Weather Statement | MPX | Carver | 49 min |
| Aug 6, 4:08 PM CDT | Special Weather Statement | MPX | Douglas | 37 min |
| Aug 6, 5:04 PM CDT | Special Weather Statement | MPX | Kandiyohi | 26 min |
| Aug 6, 5:28 PM CDT | Special Weather Statement | MPX | Douglas | 17 min |
| Aug 6, 6:33 PM CDT | Special Weather Statement | MPX | Wright | 42 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.